Effect of gemfibrozil and fenofibrate on the pharmacokinetics of atorvastatin.
Author(s): Whitfield LR, Porcari AR, Alvey C, Abel R, Bullen W, Hartman D
Affiliation(s): Pfizer Global Research and Development, Pfizer Inc, Ann Arbor, Michigan, USA. firstname.lastname@example.org
Publication date & source: 2011-03, J Clin Pharmacol., 51(3):378-88. Epub 2010 Apr 22.
Publication type: Clinical Trial; Comparative Study; Randomized Controlled Trial; Research Support, Non-U.S. Gov't
Coadministration of statins and fibrates is beneficial in some patients by allowing simultaneous reduction of triglycerides and low-density lipoprotein cholesterol alongside elevation of high-density lipoprotein cholesterol. However, the potential for drug interactions must be taken into consideration. Gemfibrozil increases systemic exposure to various different statins, whereas similar effects are not observed with fenofibrate, suggesting it may be a more appropriate choice for coadministration with statins. Gemfibrozil is reported to cause a moderate increase in the area under the curve (AUC) of atorvastatin, but the effect of fenofibrate on atorvastatin pharmacokinetics has not been described. This study compared the effects of multiple-dose administration of gemfibrozil and fenofibrate on the single-dose pharmacokinetics of atorvastatin. Gemfibrozil coadministration led to significant increases in the AUC of atorvastatin, 2-hydroxyatorvastatin, 2-hydroxyatorvastatin lactone, and 4-hydroxyatorvastatin lactone. In contrast, fenofibrate administration did not lead to clinically meaningful changes in the AUC for atorvastatin, atorvastatin lactone, 2-hydroxyatorvastatin, or 2-hydroxyatorvastatin lactone. The absence of a significant pharmacokinetic interaction between fenofibrate and atorvastatin is consistent with recent results showing no difference in safety profile between atorvastatin as monotherapy or in combination with fenofibric acid. Together, these data suggest that atorvastatin-fenofibrate combination therapy is unlikely to pose a risk to patients.